Mixing up 2 insulins and tightrope walking without a meter

IMG_3102

Okay, it’s almost funny or like when all your electrical thingamajigs don’t turn on at the same time.

Saturday I spent the day with a friend and slept at her apartment because I’m having my closet renovated and there was going to be a heavy smell of oil primer which I was informed would make breathing, let alone sleeping, a no-go.

So, okay, I took my lodging elsewhere. Except, while I was dutiful to pack my meds and meter, I didn’t realize there was no lancing device in my meter case. In the end, it wasn’t a big deal. I didn’t experience going too high or too low, but I realized just how vulnerable I felt without being able to check my blood sugar throughout the day to know for sure. It felt like walking on a tightrope without a net. It was not a nice feeling.

Then this morning, this very morning while writing a post on hypoglycemia (low blood sugar) for The Huffington Post, I almost gave it to myself. Two days ago I acquired an insulin pen, the Echo pen which holds Novolog, for my mealtime injections. I’ve long used the Lantus Solostar insulin pen for my long-acting insulin, but always taken my mealtime insulin with vial and syringe. So, without thinking, injecting myself with the Echo pen, I gave myself my Lantus dose. I took 8 units of Novolog instead of 2.

I knew this was not good but there were so many variables which could make this go terribly wrong or terribly right. As soon as my finger pressed the Echo pen button and hit bottom, I realized my error and yanked the pen out of my leg. So I didn’t hold the button depressed for any length of time. So, how much insulin had actually gone into my body? I had no idea.

Also, this has never happened to me before, to overdose like this, and I didn’t want to find myself passed out on the floor in an hour, especially as I was home alone. So I drank a quarter cup of maple syrup and watched my blood sugar skyrocket to 338 on my Dexcom CGM! But, I didn’t know if I could trust “Pinkie” yet because I had just put her on this morning and it usually takes a day of calibration with my meter for her to track. Oy, again!

All that said, I decided I didn’t want my blood sugar to keep increasing, and in my mild hysteria, or loss of all rational thinking, I decided to take my usual morning walk to bring down the syrup high. Yep, I went out into absolutely miserable weather – hail, rain and sleet, trying not to fall on the ice, to now walk my sugar down, forgetting, while the syrup had immediately raised my blood sugar the insulin hadn’t had enough time to peak yet to start brining it down.

IMG_3113

You can see on my CGM what occurred. Actually, it all went pretty well. My guess is I didn’t get more than a few units of Novolog into my body because I didn’t keep the insulin pen button depressed. And I’m fine now, but I truly realized after living with diabetes for 42 years, how vulnerable we are every day and the opportunity for casual, yet impactful, mistakes.

My father told me when I was sixteen and he was teaching me to drive that I had a heavy foot on the gas. I now realize I also have a heavy hand on my insulin at times and at other times am too quick to correct. Well, nobody’s perfect, and how I try!

I can’t say that I’ve learned from this because I know you can do the exact same things two days in a row and get different results, but what it has taught me is to slow down, think a bit more, and have a bit lighter hand on whatever I’m doing.

And I can say, in the end, I’m still here.

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s